Sad man sitting outside with his head in his hands

Drug withdrawal is a set of symptoms that occur after a person becomes dependent on a substance. Detox is the natural process that body goes through to remove toxins and drugs. The majority of withdrawal symptoms, often termed acute withdrawal, generally last between a week and month for benzodiazepine drugs, the Substance Abuse and Mental Health Services Administration (SAMHSA) publishes. Medical detox helps to manage the peak of withdrawal symptoms, and it is generally performed in a specialized facility. In the case of Klonopin (or clonazepam in its generic form), as a benzodiazepine drug, medical detox is usually the optimal choice.

Medical detox is the most complete form of detox that can be provided by medical professionals to aid in processing the drug out of the body in a safe and controlled way. A medical detox program helps a person become physically stable before continuing on to a more comprehensive treatment program.

In 2014, about one out of every 12 adults in the United States suffered from addiction and problematic drug and/or alcohol abuse that typically included drug dependence and withdrawal symptoms as side effects, the National Survey on Drug Use and Health (NSDUH) reports. Klonopin withdrawal can be difficult physically and emotionally. As with all benzodiazepine drugs, withdrawal from Klonopin requires medical detox.

Ready to leave addiction behind?

Call now to speak to a consultant about your treatment options

Get Help Today

Call Now

(702) 800-2682

100% Confidential

What Happens during Detox?

When a person takes a drug such as Klonopin regularly, it interferes with normal production, absorption, and transmission of some of the brain’s chemical messengers, or neurotransmitters. Dopamine, which helps to regulate moods, and GABA (gamma-aminobutyric acid), which reduces anxiety and acts as a natural tranquilizer, are impacted by Klonopin use. The levels of these neurotransmitters are elevated by the presence of the drug, and when the drug leaves the body, these levels drop. Repeating a pattern of use can cause some of the circuitry of the brain to change as a result. At this point, drug dependence is formed, as the brain may not keep sending these signals around the central nervous system as it once did. When Klonopin is not active in the bloodstream, withdrawal symptoms occur.

Genetics, biology, the method and manner of use and abuse of the drug, and environmental factors all influence the duration and severity of withdrawal. Klonopin detox often begins with a thorough assessment and drug screening to determine if other drugs and alcohol are in the system and if there are any underlying or co-occurring mental health or medical issues that also need to be considered during treatment. Both polydrug abuse and co-occurring disorders can complicate and impact withdrawal symptoms and should be addressed during detox. Since Klonopin is a medication prescribed to treat panic and anxiety disorders, and also seizure disorders, it is often taken by individuals who have a legitimate medical need for the drug. Drug dependence can occur in someone regardless of whether or not they took the drug for medical purposes. Any long-term use of Klonopin can lead to drug dependence, the FDA (U.S. Food and Drug Administration) warns.

Dependence is not the same thing as addiction, although both may lead to the onset of difficult withdrawal symptoms. Individuals who misuse Klonopin may be at a greater risk for more significant withdrawal symptoms, however. Crushing and snorting Klonopin to abuse the drug sends it more immediately into the bloodstream and may therefore contribute to a higher level of dependence more quickly than ingesting the tablet as directed, for instance.

Detox is highly personal; therefore, the timeline and intensity of symptoms differ somewhat from person to person.

What to Expect during Klonopin Withdrawal

Klonopin has a long half-life of 30-40 hours, the manufacturers of the drug, Genentech, Inc., report in the drug’s prescribing information. A half-life of a drug refers to the amount of time it takes for the drug to be processed halfway out of the body. Doubling this amount can tell a person how long it may take for the entire dosage to leave the system. Once a drug leaves the body after drug dependence has formed, withdrawal usually starts. In the case of Klonopin, withdrawal generally begins within a few days of taking the last dose.

Klonopin withdrawal symptoms may include:

  • Insomnia and sleep disturbances
  • Anxiety
  • Muscle tension
  • Hallucinations
  • Abdominal cramps and nausea
  • Tremors and muscle aches
  • Mood instability
  • Agitation, hostility, aggression, and potential behavioral changes
  • Irritability
  • Sweats
  • Irregular heart rate and blood pressure
  • Mental confusion and trouble concentrating and/or thinking clearly
  • Drug cravings

Withdrawal symptoms typically peak within 5-7 days and then start to taper off after that point. Mood alterations, cognitive deficits, and sleep difficulties can linger for several weeks or even months during what is called protracted withdrawal. Medical and mental health support can help to dispel these symptoms and shorten the withdrawal timeline.

Potential Risks of Klonopin Withdrawal

More serious withdrawal symptoms, such as delirium, psychosis, seizures, serious depression, suicidal ideations, and rebound anxiety or panic attacks, are possible with the abrupt stoppage of Klonopin. These are more likely after high doses have been taken for a long period of time, the SAMHSA Treatment Improvement Protocols (TIP) warns. It can be hard to determine if the anxiety, tremors, and panic symptoms are side effects of Klonopin withdrawal or a resurgence of the disorder that the drug may have been prescribed to treat.

Since Klonopin is a central nervous system depressant drug, it works to slow down heart rate, lower body temperature, slow respiration rates, and lower blood pressure. When the drug is suddenly stopped, these vital functions can spring rapidly back with potentially dangerous results.

In 2011, more than 60,000 people in the United States received emergency medical attention in an emergency department (ED) for a negative reaction to the misuse of clonazepam (Klonopin), the Drug Abuse Warning Network (DAWN) reports. Klonopin is not a drug that is safe to stop taking “cold turkey” after taking it regularly for any length of time. Mayo Clinic publishes that individuals should seek professional help before stopping the drug.

What Are you Waiting For? Treatment Is Only A Click Away.

Safely Detoxing from Klonopin

silhouette man looking down in front of window

Klonopin withdrawal should be managed by trained healthcare professionals who can determine the optimal method for stopping use. Since the drug makes changes to the way the brain and central nervous system function, the body and brain will need time to recover and restore balance without the drug’s interactions.

If the drug has been misused and addiction is present, medical detox is usually the first stage of a complete treatment program. Medical detox provides the safest and most comprehensive method for helping a person to reach a safe physical and psychological level before entering into an addiction treatment program.

Klonopin is generally slowly tapered off during detox instead of stopped suddenly. This can keep the brain from reacting as significantly and prevent the more extreme symptoms of withdrawal from manifesting. During a slow and controlled weaning process, the Klonopin dosage is lowered a little at a time until the person is able to stop taking it altogether. Other medications may also be helpful during medical detox to manage symptoms of withdrawal.

During medical detox, treatment providers can monitor a person’s vital signs and distress levels, ensuring that the methods employed are effective and making any changes as needed. Healthy nutritional balance and sleep patterns can be reestablished during detox and go a long way in restoring both psychological and physical health.